OR WAIT null SECS
How would you treat glucose excursions in a patient treated with prednisone?
Let’s start with a case.
A 62-year-old African-American female was diagnosed with chronic obstructive pulmonary disease (COPD) 10 years ago.1 She has had intermittent exacerbations which require hospital admissions or ER visits. You notice her name on your schedule for this afternoon. She’s following up from a recent admission 2 weeks ago for a flare. prednisone was started at 60 mg q day for 2 weeks, tapering by 10 mg every 3 days. You note that her blood glucose level is 382 mg/dL.
What would you recommend as treatment?
Corticosteroids are potent anti-inflammatory and immunosuppressant medications. They’re prescribed for a diverse array of conditions, from asthma to arthritis, as well as from adrenal insufficiency to ulcerative colitis. (Corticosteroids are also termed glucocorticoids, due to their profound effects on blood glucose metabolism.) These agents elevate glucose levels by stimulating glucose secretion by the liver and lower glucose transport into muscle and adipose. Thus, glucose increases, since its clearance is hampered. This glucose toxicity, (or glucotoxicity), can spark further reductions in insulin secretion.
Here are some clinical pearls.
1. Low or normal glucose levels in the mornings may deceive you.
If a patient takes a corticosteroid such as prednisone in the morning, the glucose may not begin to increase until after lunch. Levels will tend to remain high throughout the evening, then begin retreating later at night. So, you’ll see markedly increased post-prandial glucose, and not much change in fasting glucose. To what extent does this elevation occur? This depends on whether the patient already has hyperglycemia, namely, if s/he has diabetes.
2. What’s the duration of the impact?
The good news is that this effect is usually short-lived. Prednisone has a half-life of ~2 to 4 hours. A study by Greenstone and colleagues demonstrated that individuals on alternate-day regimens of prednisone had normal glucose levels on those days off this medication.2
3. How would you treat these glucose excursions? Would you use a peakless basal insulin?
Given the glucose peaking in the middle of the day, a better choice could be NPH insulin. Its pattern of peaking in the afternoon and then tapering off as the evening sets aligns with that of a corticosteroid.
Do you have any clinical pearls about steroid-induced diabetes to share?
1. Paauw DS. Case study: a 60-year-old woman with type 2 diabetes and COPD: worsening hyperglycemia due to prednisone. Clin Diabetes. 2000;18(2). http://journal.diabetes.org/clinicaldiabetes/v18n22000/pg88a.htm. Accessed March 2, 2017.
2. Greenstone MA, Shaw AB. Alternate day corticosteroid causes alternate day hyperglycemia. Postgrad Med J. 1987;63:761-764.